Bounded observations with exact endpoint values arise in many applications involving proportions, rates, and normalized indices. Such data require a model that is theoretically able to describe the continuous variation of observations in (0, 1), while practically allowing positive probability masses at the exact boundary values 0 and 1. This paper proposes a zero–one-inflated smooth unit-Laplace distribution for boundary-inflated proportional data. The construction first transforms a Laplace random variable to a smooth one-parameter distribution on the open unit interval and then combines this continuous law with point masses at 0 and 1. The resulting model admits closed-form expressions for the distribution function, density function, quantile function, and likelihood. Consequently, in the nondegenerate case, all maximum likelihood estimators admit closed-form expressions and can be computed with linear complexity in the sample size. Several mathematical properties are derived, including endpoint behavior, density-shape characteristics, raw moments, the Lorenz curve, and the Gini coefficient. Large-sample properties are established through the Fisher information matrix. Numerical experiments are carried out to examine bias, root mean squared error, standard errors, and confidence-interval coverage. An application to school-level proportional observations from the Programme for International Student Assessment (PISA) 2022 database illustrates the usefulness of the proposed computational framework for modeling boundary inflation and distributional concentration.
Citation: Fuxiang Liu, Tingting Li. A zero–one-inflated smooth unit-Laplace distribution for boundary-inflated proportional data[J]. AIMS Mathematics, 2026, 11(10): 34975-35004. doi: 10.3934/math.20261362
Bounded observations with exact endpoint values arise in many applications involving proportions, rates, and normalized indices. Such data require a model that is theoretically able to describe the continuous variation of observations in (0, 1), while practically allowing positive probability masses at the exact boundary values 0 and 1. This paper proposes a zero–one-inflated smooth unit-Laplace distribution for boundary-inflated proportional data. The construction first transforms a Laplace random variable to a smooth one-parameter distribution on the open unit interval and then combines this continuous law with point masses at 0 and 1. The resulting model admits closed-form expressions for the distribution function, density function, quantile function, and likelihood. Consequently, in the nondegenerate case, all maximum likelihood estimators admit closed-form expressions and can be computed with linear complexity in the sample size. Several mathematical properties are derived, including endpoint behavior, density-shape characteristics, raw moments, the Lorenz curve, and the Gini coefficient. Large-sample properties are established through the Fisher information matrix. Numerical experiments are carried out to examine bias, root mean squared error, standard errors, and confidence-interval coverage. An application to school-level proportional observations from the Programme for International Student Assessment (PISA) 2022 database illustrates the usefulness of the proposed computational framework for modeling boundary inflation and distributional concentration.
| [1] | OECD, PISA 2022 results (Volume I): The state of learning and equity in education, Paris: OECD Publishing, 2023. https://doi.org/10.1787/53f23881-en |
| [2] | OECD, TALIS 2018 results (Volume I): Teachers and school leaders as lifelong learners, Paris: OECD Publishing, 2019. https://doi.org/10.1787/1d0bc92a-en |
| [3] |
S. G. Rivkin, E. A. Hanushek, J. F. Kain, Teachers, schools, and academic achievement, Econometrica, 73 (2005), 417–458. https://doi.org/10.1111/j.1468-0262.2005.00584.x doi: 10.1111/j.1468-0262.2005.00584.x
|
| [4] | E. A. Hanushek, L. Woessmann, School resources and student achievement: A review of cross-country economic research, In: Cognitive abilities and educational outcomes, Cham: Springer, 2017,149–171. https://doi.org/10.1007/978-3-319-43473-5_8 |
| [5] | L. E. Papke, J. M. Wooldridge, Econometric methods for fractional response variables with an application to 401(k) plan participation rates, J. Appl. Econom., 11 (1996), 619–632. |
| [6] |
R. Ospina, S. L. P. Ferrari, Inflated beta distributions, Stat. Papers, 51 (2010), 111–126. https://doi.org/10.1007/s00362-008-0125-4 doi: 10.1007/s00362-008-0125-4
|
| [7] |
R. Ospina, S. L. P. Ferrari, A general class of zero-or-one inflated beta regression models, Comput. Stat. Data Anal., 56 (2012), 1609–1623. https://doi.org/10.1016/j.csda.2011.10.005 doi: 10.1016/j.csda.2011.10.005
|
| [8] | K. L. Mengersen, C. P. Robert, D. M. Titterington, Mixtures: Estimation and applications, John Wiley & Sons, Ltd, 2011. https://doi.org/10.1002/9781119995678 |
| [9] |
S. Ferrari, F. Cribari-Neto, Beta regression for modelling rates and proportions, J. Appl. Stat., 31 (2004), 799–815. https://doi.org/10.1080/0266476042000214501 doi: 10.1080/0266476042000214501
|
| [10] |
E. Gómez-Déniz, J. M. Sarabia, A family of generalised beta distributions: Properties and applications, Ann. Data Sci., 5 (2018), 401–420. https://doi.org/10.1007/s40745-018-0143-6 doi: 10.1007/s40745-018-0143-6
|
| [11] |
M. C. Jones, Kumaraswamy's distribution: A beta-type distribution with some tractability advantages, Stat. Methodol., 6 (2009), 70–81. https://doi.org/10.1016/j.stamet.2008.04.001 doi: 10.1016/j.stamet.2008.04.001
|
| [12] |
A. Grassia, On a family of distributions with argument between 0 and 1 obtained by transformation of the gamma and derived compound distributions, Aust. J. Stat., 19 (1977), 108–114. https://doi.org/10.1111/j.1467-842X.1977.tb01277.x doi: 10.1111/j.1467-842X.1977.tb01277.x
|
| [13] |
J. Mazucheli, A. F. B. Menezes, S. Chakraborty, On the one parameter unit-Lindley distribution and its associated regression model for proportion data, J. Appl. Stat., 46 (2019), 700–714. https://doi.org/10.1080/02664763.2018.1511774 doi: 10.1080/02664763.2018.1511774
|
| [14] |
J. Mazucheli, A. F. B. Menezes, L. B. Fernandes, R. P. de Oliveira, M. E. Ghitany, The unit-Weibull distribution as an alternative to the Kumaraswamy distribution for the modeling of quantiles conditional on covariates, J. Appl. Stat., 47 (2020), 954–974. https://doi.org/10.1080/02664763.2019.1657813 doi: 10.1080/02664763.2019.1657813
|
| [15] |
J. Mazucheli, A. F. Menezes, S. Dey, Unit-Gompertz distribution with applications, Statistica, 79 (2019), 25–43. https://doi.org/10.6092/issn.1973-2201/8497 doi: 10.6092/issn.1973-2201/8497
|
| [16] |
K. Modi, V. Gill, Unit Burr-Ⅲ distribution with application, J. Stat. Manag. Syst., 23 (2020), 579–592. https://doi.org/10.1080/09720510.2019.1646503 doi: 10.1080/09720510.2019.1646503
|
| [17] |
C. R. da Silva, T. L. Pereira, L. M. A. Lima-Filho, P. J. Duarte-Neto, Zero-one-inflated unit gamma distribution and its application to basic sanitation data, J. Stat. Theory Pract., 20 (2026), 53. https://doi.org/10.1007/s42519-026-00570-7 doi: 10.1007/s42519-026-00570-7
|
| [18] |
S. R. Bapat, R. Bhardwaj, On an inflated unit-Lindley distribution, J. Stat. Res., 55 (2022), 299–311. https://doi.org/10.3329/jsr.v55i2.58807 doi: 10.3329/jsr.v55i2.58807
|
| [19] |
F. Cribari-Neto, J. Santos, Inflated Kumaraswamy distributions, An. Acad. Bras. Ciênc., 91 (2019), e20180955. https://doi.org/10.1590/0001-3765201920180955 doi: 10.1590/0001-3765201920180955
|
| [20] |
G. Martínez-Flórez, R. Tovar-Falón, C. Barrera-Causil, Inflated unit-Birnbaum-Saunders distribution, Mathematics, 10 (2022), 667. https://doi.org/10.3390/math10040667 doi: 10.3390/math10040667
|
| [21] | S. Kotz, T. J. Kozubowski, K. Podgórski, The Laplace distribution and generalizations: A revisit with applications to communications, economics, engineering, and finance, Birkhäuser Boston, 2001. https://doi.org/10.1007/978-1-4612-0173-1 |
| [22] |
V. S. Stojanović, T. J. Spasojević, M. Jovanović, Laplace-logistic unit distribution with application in dynamic and regression analysis, Mathematics, 12 (2024), 2282. https://doi.org/10.3390/math12142282 doi: 10.3390/math12142282
|
| [23] | I. S. Gradshteyn, I. M. Ryzhik, Table of integrals, series, and products, Academic Press, 2014. https://doi.org/10.1016/C2010-0-64839-5 |
| [24] | F. W. Olver, D. W. Lozier, R. Boisvert, C. W. Clark, The NIST handbook of mathematical functions, New York: Cambridge University Press, 2010. |
| [25] | B. C. Arnold, J. M. Sarabia, Majorization and the Lorenz order with applications in applied mathematics and economics, Cham: Springer, 2018. https://doi.org/10.1007/978-3-319-93773-1 |
| [26] | M. Shaked, J. G. Shanthikumar, Stochastic orders, New York: Springer, 2007. https://doi.org/10.1007/978-0-387-34675-5 |
| [27] |
J. L. Gastwirth, The estimation of the Lorenz curve and Gini index, Rev. Econ. Stat., 54 (1972), 306–316. https://doi.org/10.2307/1937992 doi: 10.2307/1937992
|
| [28] | G. Casella, R. Berger, Statistical inference, 2 Eds., New York: Chapman and Hall/CRC, 2024. https://doi.org/10.1201/9781003456285 |
| [29] |
A. Wald, Tests of statistical hypotheses concerning several parameters when the number of observations is large, Trans. Amer. Math. Soc., 54 (1943), 426–482. https://doi.org/10.1090/S0002-9947-1943-0012401-3 doi: 10.1090/S0002-9947-1943-0012401-3
|
| [30] |
T. P. Morris, I. R. White, M. J. Crowther, Using simulation studies to evaluate statistical methods, Stat. Med., 38 (2019), 2074–2102. https://doi.org/10.1002/sim.8086 doi: 10.1002/sim.8086
|
| [31] |
J. Antonelli, M. Cefalu, N. Palmer, D. Agniel, Doubly robust matching estimators for high dimensional confounding adjustment, Biometrics, 74 (2018), 1171–1179. https://doi.org/10.1111/biom.12887 doi: 10.1111/biom.12887
|
| [32] |
H. Ma, T. Nguyen, J. Jiang, Developing a practical measure: An asymmetric mean squared prediction error for small area estimation, J. Amer. Stat. Assoc., 121 (2026), 1647–1660. https://doi.org/10.1080/01621459.2025.2555056 doi: 10.1080/01621459.2025.2555056
|
| [33] | Organisation for Economic Co-operation and Development (OECD), PISA 2022 database, 2023. Available from: https://www.oecd.org/en/data/datasets/pisa-2022-database.html. |
| [34] |
E. F. Schuster, Incorporating support constraints into nonparametric estimators of densities, Commun. Stat. Theory Methods, 14 (1985), 1123–1136. https://doi.org/10.1080/03610928508828965 doi: 10.1080/03610928508828965
|
| [35] | B. W. Silverman, Density estimation for statistics and data analysis, New York: Routledge, 1998. https://doi.org/10.1201/9781315140919 |
| [36] |
D. Rodriguez-Segura, C. Campton, L. Crouchn, T. S. Slade, Looking beyond changes in averages in evaluating foundational learning: Some inequality measures, Int. J. Educ. Dev., 87 (2021), 102411. https://doi.org/10.1016/j.ijedudev.2021.102411 doi: 10.1016/j.ijedudev.2021.102411
|
| [37] |
J. Petersson, Using the Gini coefficient for assessing heterogeneity within classes and schools, SN Soc. Sci., 3 (2023), 186. https://doi.org/10.1007/s43545-023-00772-x doi: 10.1007/s43545-023-00772-x
|